Print

Print


May I ask which pigments? It routinely happens with W&N cerulean  
blue, for me. I've figured that the problem is the same as with  
mixing one's own oil paints, which I've done: with some pigments,  
separation is inevitable. More additives = less separation, so  
separation isn't necessarily a bad thing. But the W&N [original]  
cerulean in watercolor is like none other, so I put up with it ... ;)  
Also, consider that some pigments (my non-qualified opinion) "have  
to" be overbound with gum arabic, in order to work as tube watercolor  
paints ... with enough additives, yes the pigment will stay in  
solution but handle as if it has way too much gum arabic - I won't  
name names. Without so many additives, the gum arabic will separate  
out. B

On Mar 24, 2010, at 15:24, Patricia Savage wrote:

> Winsor and Newton!!! The professional grade and not Cotman. Most,  
> most depressing. It's happened on multiple tubes and is most  
> disconcerting to find about 1/8 to 1/4 of tube contents just gum  
> arabic.
>
> Cheers,
> Patricia Savage
> 816 Valerie Dr.
> Raleigh, NC 27606
> www.psavageartist.com
> [log in to unmask]
> 919-859-2789
>
>
>
>
> Kathleen Garness wrote:
>> Consie: I second what Patricia says; just scrape it off the top of  
>> the tube until you get down to good pigment.
>>
>> A complaint to the manufacturer isn't much use since they're all  
>> huge corporations within larger corporations nowadays. : / But  
>> that's worth a try if you have the time. Sometimes they'll send  
>> you a new tube just to keep you as a customer. I've had mixed  
>> results with that approach. Or you can return it to the store and  
>> ask for a replacement! : )
>>
>> Patricia, what brands are your students using that you're finding  
>> this problem in?
>>
>> Kathy G
>>
>>
>> On Mar 24, 2010, at 2:04 PM, Patricia Savage wrote:
>>
>>> The yellowish goo is gum arabic. Manufacturers frequently add too  
>>> much because it's cheaper than the cost of the pigment. Some  
>>> pigments are heavier and require extra gum arabic to aid in their  
>>> flow, so you come to expect a couple of extra drops in the top of  
>>> that particular kind.
>>>
>>> I usually squirt the gum out and add a large dollop of pigment  
>>> and then mix them together, which leaves me with a too large area  
>>> of paint on my palette. Recently I have found that some of my  
>>> student's pigments contain too much arabic and never really dry.  
>>> They stay sort of liquidy and a tad runny.
>>>
>>> Cheers,
>>> Patricia Savage
>>> 816 Valerie Dr.
>>> Raleigh, NC 27606
>>> www.psavageartist.com
>>> [log in to unmask]
>>> 919-859-2789
>>>
>>>
>>>
>>>
>>> Consie Powell wrote:
>>>> What do other folks do in this situation? I have just gotten  
>>>> some new tubes of paint (the particular ones are gouache, of  
>>>> very good quality, but this has happend with transparent  
>>>> watercolor too...) and a few of them are exhibiting a situation  
>>>> I've had happen before. When I go to squeeze paint onto the  
>>>> palette for the first time, out first comes a runny squirt of  
>>>> often yellowish goo, which I presume is gum arabic. Often it is  
>>>> mixed somewhat with the pigment, but is way more dilute than the  
>>>> pigment is supposed to be. Often I can tell that this is the  
>>>> case when I first open the tube, as I can see it. What do others  
>>>> of you do when this happens? (I'm presuming I'm not the only one  
>>>> who has seen this...)
>>>>
>>>> thanks.....Consie
>>>>
>>>
>>> Need to leave or subscribe to the Sciart-L listserv? Follow the  
>>> instructions at
>>> http://citnews.unl.edu/presentmethods_lana/listserv/index.html
>>
>>
>> "Never doubt that a small group of thoughtful, committed citizens  
>> can change the world. Indeed, it is the only thing that ever  
>> has."  - Margaret Mead
>>
>> Need to leave or subscribe to the Sciart-L listserv? Follow the  
>> instructions at
>> http://citnews.unl.edu/presentmethods_lana/listserv/index.html
>>
>
> Need to leave or subscribe to the Sciart-L listserv? Follow the  
> instructions at
> http://citnews.unl.edu/presentmethods_lana/listserv/index.html

Need to leave or subscribe to the Sciart-L listserv? Follow the instructions at
http://citnews.unl.edu/presentmethods_lana/listserv/index.html